Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 15, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 9, 2003, 2:18 PM EDT for Loudoun County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 2:18 PM EDT (18:18 UTC)
- Expired
- Jul 9, 2003, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Loudoun County, VA
The radar
The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:50 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
824
WFUS51 KLWX 091818
TORLWX
VAC107-091915-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR
LOUDOUN COUNTY IN NORTHERN VIRGINIA
* UNTIL 315 PM EDT.
* AT 218 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER
ROUND HILL. THIS DANGEROUS STORM IS MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ASHBURN...
COUNTRYSIDE...LEESBURG...PURCELLVILLE...ROUND HILL...ARCOLA AND
BLUEMONT.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS
DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES
LAT...LON 3922 7779 3908 7787 3891 7748 3904 7738
3912 7752 3917 7762
$$
MANNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:00 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 200 PM EDT WED JUL 9 2003 SHORT TERM...TNGT/THU... THE TNGT PD MAY BE UNDERGOING CHGS UP TO RELEASE TIME BASED ON BEHAVIOR OF THE TSTM LN. TSTM WTCH FOR OUR ENTIRE CWA IN EFFECT UNTIL 6 PM. XPCT ATMOSPHERE WL BECOME MORE STABLE IN THE AFTERMATH OF THESE STORMS...BUT GIVEN ABUNDANCE OF MOISTURE HV ADDED LOW CHC POPS FOR RW DURG THE OVRNGT. NEW SPC DAY 2 OUTLOOK PUTS OH/IN INTO THE SLGT RISK GROUPING YET AGN THU AS THE SHRT WV TROF PUSHES INTO UPR GRT LKS. FOR THE CWA WL CONTINUE W/ HIGH CHC POPS AS STATIONARY BNDRY IS STALLED OVR NRN TIER OF THE CWA. TEMPS LM80S. ABW XTND...THU NGT-WED.. ADVRTSD FCST OF PAST COUPLE OF DAYS STILL IS ON TRACK - IF WE CAN MAKE IT THROUGH THE RMDR OF THE WRKWK WE SHOULD BE REWARDED W/ A PRETTY NICE WKND. AREA RMNS ON S SIDE OF THE FNTL BNDRY...AND COMBO OF MOISTURE/INSTABILITY WL CONTINUE TO CREATE THE PSBLTY OF RW/TRW ON THU NGT. FRI WL BE THE TRANSITION DAY BTWN AIR MASSES AS SHORT WV/80 KT JET DIVES DOWN OVER THE WRN U.S. RDG...WHICH IN TURN WL DRIVE THE CD FNT THRU MID ATLC DURG FRI AFTN. WL MAINTAIN HIGH CHC POPS. TEMPS LM80S BOTH THU AND FRI. THIS MRNG I HEARD A RADIO ANNOUNCER SAY WE ARE DANGLING A NICE WKND FCST. WELL - WERE STILL DANGLING IT. THE FNT OF FRI MVS OFF THE CST FRI NGT...AND IT LOOKS LIKE DRIER AIR WL MOVE OVER RGN FOR SAT. HIGHS IN M80S. IM TAKING POPS OUT FOR SUN. I EXPECT RDG WL CONT TO INFLUENCE AREA. I HV TO CONFESS MY CONFIDENCE LVL FOR MON ISNT TOO GREAT...BUT WL CONT MENTION OF AFTN TRW. TEMPS NOT LOOKING TO REACH 90 IN THE NEXT WK. COULD BE SOME AFTN/EVE CNVCTN POPPING OVER THE MTNS THRU MID WK BUT WL LV OUT OF FCST FOR NOW. BYND MIDWK MRF PROGS ERN U.S. TO STAY UNDER INFLUENCE OF A COOLING TROF WHILE THE SWRN U.S. BAKES. WOODY .LWX...ENTIRE AREA SVR TSTM WTCH UNTIL 6 PM.
Hazardous weather outlook, Jul 9, 11:54 AM EDT, 2 hours 24 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1154 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN DIAMETER. SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 8:28 AM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM CUMBERLAND MD WIND DAMAGE
07/08/03 ALLEGANY TREES DOWN
1024 PM WILEY FORD WV WIND DAMAGE
07/08/03 MINERAL A FEW TREES DOWN.Local storm report, Jul 9, 2:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 2N WINCHESTER VA WIND DAMAGE
07/09/03 FREDERICK TREES AND POWERLINES DOWN
BY STRONG WINDS. 911
CENTER REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:04 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 56 min |
| Jul 9, 1:32 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 58 min |
| Jul 9, 1:37 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 53 min |
| Jul 9, 2:09 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 66 min |
| Jul 9, 2:37 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 38 min |
| Jul 9, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 49 min |
| Jul 9, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 64 min |
| Jul 9, 2:59 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax, City of Falls Church | 61 min |
| Jul 9, 3:11 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 9, 3:33 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 57 min |
| Jul 9, 3:47 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 58 min |
| Jul 9, 4:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 67 min |
| Jul 9, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 70 min |
| Jul 9, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | City of Manassas, City of Manassas Park | 45 min |
| Jul 9, 4:41 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 9, 5:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 9, 5:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 9, 5:53 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 9, 5:53 PM EDT | Special Marine Warning | LWX | 2 hr |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.